Alert archive / Kansas / Special Weather Statements in 2016
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Jul 31, 2016, 12:49 AM CDT for Russell County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2016, 12:49 AM CDT (05:49 UTC)
- Expired
- Jul 31, 2016, 1:15 AM CDT
- In force
- 26 min
- Issued by
- NWS Wichita, KS
County Russell County, KS
The radar
The Dodge City radar (KDDC), 142 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1319 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 2061 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.3
The text
As transmitted.
987
WWUS83 KICT 310549
SPSICT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1249 AM CDT SUN JUL 31 2016
KSZ032-047-310615-
RUSSELL KS-BARTON KS-
1249 AM CDT SUN JUL 31 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN RUSSELL COUNTY IN CENTRAL KANSAS...
NORTHWESTERN BARTON COUNTY IN CENTRAL KANSAS...
* UNTIL 115 AM CDT
* AT 1247 AM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
OVER MILBERGER...OR 10 MILES EAST OF PFEIFER...MOVING NORTHEAST AT
15 MPH.
HAIL UP TO THE SIZE OF QUARTERS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
RUSSELL...MILBERGER...BUNKER HILL...GALATIA AND RUSSELL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY
FURTHER AND BECOME SEVERE OR A WARNING IS ISSUED BY THE NATIONAL
WEATHER SERVICE.
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3880 9904 3896 9874 3872 9858 3861 9900
3867 9903 3870 9903 3870 9904
TIME...MOT...LOC 0547Z 243DEG 21KT 3873 9897
$$
ESWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 30, 11:34 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 30, 11:34 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1134 PM CDT SAT JUL 30 2016 .SHORT TERM...(This evening through Tuesday night) Issued at 314 PM CDT Sat Jul 30 2016 Area of convection early this afternoon will continue brush past the forecast area. This compact complex of storms in NE KS will move SE into the KC metro area. But this area of storms has thrown out an outflow boundary currently located across KTOP/KMHK into South Central Neb. This outflow boundary across Nrn KS will be the focus for late afternoon convective chances, possibly extending north into S. Central Neb. Convergence along this boundary associated with a weakly capped environment and an unstable airmass will lead to a few storms developing just to the north-northeast of the forecast area. Bulk shear around 35 kts and SBCAPE of 2500 j/kg and fairly favorable directional shear suggests some of this convection may be severe as it drops to the E-SE for the evening hours possibly clipping portions of Central KS. So will keep a severe mention in for portions of Central KS along I-70, and to the SE towards a KSLN to KEMP line. As the evening progresses, warm advection will increase from the OK panhandle into NE KS with low level moisture transport associated with this advection possibly feeding into this convection and keeping it going as it moves E-SE. This scenario seems a little more uncertain, as afternoon heating is lost before low level jet (LLJ)/ moisture transport from the SE increases. The plausible solution from the current model solutions is for the nose of the LLJ to push into NE KS and SE Neb, with nocturnal convection developing around midnight for areas to the NE of the forecast area. Strength of this advection may even lead to a few storms developing for areas just to the NE of KICT. So will keep the highest pops to the NE of KICT, with the pops tapering off back to the SW in South Central KS. Sun-Sun night: Could still see some convection across SE KS on Sun morning, as remnants of some sort of convective complex expected to develop across NE KS is expected to drop S-SE into SE KS and SW MO. So will leave some morning pops for ern sections. The warm advection really gets going on Sun, with the upper ridge in the Rockies building east into the plains for the beginning of the work week. This will lead to the stifling heat returning to the plains beginning Sun. Expect max temps to climb back above normal for Sunday, but with lots of surface moisture to burn off, think upper 90s look like where they will top out. Any convective chance for Sun afternoon/night will shift back well to the NW of the forecast area along a surface trough expected to set up, also well to the North-Northeast of the area. Mon-Tue: Expect the hot, stifling temps to be the worst for Mon and Tue as max temps are expected to climb to around 100 in Central and South Central KS. The combination of the heat and surface dewpoints still expected to be in the lower 70s for areas east of the KS Turnpike may lead to potential heat headlines (advisories)for both Mon/Tue. The GFS and some of the consensus models bring a chance for some diurnally driven convection into Central KS from the high plains for both Mon and tue afternoons, while the Nam/wrf keeps it further west. Will keep some low pops in for now, but think the elevated mixed layer (cap) will keep any convective chances isolated at best. Ketcham .LONG TERM...(Wednesday through Saturday) Issued at 314 PM CDT Sat Jul 30 2016 A little more uncertainty on how Wed/Thu will play out, as a nrn stream shortwave trys to push a frontal boundary south across the forecast area for the middle of the week. Medium range models also suggest that this boundary will wash out over the area as well. Think the increased cloud cover will temper the max temps just a tad, albeit still in the upper 90s. But have low confidence in whether the front will actually make it this far south. Kept some low pops in for consensus sake. Ketcham && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1128 PM CDT Sat Jul 30 2016 The main aviation hazard: thunderstorm potential overnight into early Sunday morning. Strengthening moisture transport/isentropic lift will occur overnight in response to a 40-45 knot southerly low-level jet. Isolated to scattered thunderstorms will continue to develop from northwest into north central kansas, possibly forming into a mesoscale convective complex during the early morning hours across northeast Kansas, as the low-level jet veers to southwesterly. Will include a VCTS mention at most terminals overnight, with a TEMPO TSRA group at SLN for now and update/amend as needed. Expecting lesser storm coverage across the south. Otherwise, light southeasterly winds overnight are expected to become more southerly and gusty on Sunday as a lee trough develops over the high plains. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 72 96 76 99 / 40 10 10 10 Hutchinson 71 96 74 100 / 40 10 10 10 Newton 71 95 75 99 / 50 20 10 10 ElDorado 71 94 74 97 / 50 20 10 10 Winfield-KWLD 73 96 75 99 / 30 10 10 10 Russell 70 98 73 100 / 40 10 10 10 Great Bend 70 98 74 101 / 30 10 10 10 Salina 71 95 75 99 / 60 20 10 10 McPherson 71 95 74 99 / 50 20 10 10 Coffeyville 72 92 74 96 / 30 30 10 10 Chanute 71 91 74 96 / 40 30 10 10 Iola 70 91 73 95 / 50 40 10 10 Parsons-KPPF 72 91 74 96 / 40 30 10 10 && .ICT Watches/Warnings/Advisories... None. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...JMC
Hazardous weather outlook, Jul 30, 10:14 PM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1014 PM CDT SAT JUL 30 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-010315- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1014 PM CDT SAT JUL 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS MAY DEVELOP OVERNIGHT...ESPECIALLY ACROSS CENTRAL KANSAS INTO THE FLINT HILLS. A FEW OF THE STORMS COULD BE STRONG TO MARGINALLY SEVERE. THE MAIN THREATS FROM THESE STORMS WILL BE NICKEL TO QUARTER SIZED HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW STORMS WILL BE POSSIBLE SUNDAY MORNING FOR MAINLY SOUTHEAST KANSAS. SEVERE STORMS ARE NOT EXPECTED WITH THIS ACTIVITY...HOWEVER LOCALLY HEAVY RAINFALL COULD OCCUR. A WARMING TREND LOOKS TO COMMENCE SUNDAY AND CONTINUE THROUGH MOST OF THE WORK WEEK. HEAT INDICES IN THE 100 TO 105 DEGREE RANGE WILL BE COMMON THROUGH THIS TIME FRAME, WITH THE WARMEST HEAT INDICES AROUND 105 POSSIBLE ACROSS SOUTHEAST KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Special weather statement, Jul 31, 12:49 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1249 AM CDT SUN JUL 31 2016
KSZ032-047-310615-
RUSSELL KS-BARTON KS-
1249 AM CDT SUN JUL 31 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN RUSSELL COUNTY IN CENTRAL KANSAS...
NORTHWESTERN BARTON COUNTY IN CENTRAL KANSAS...
* UNTIL 115 AM CDT
* AT 1247 AM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
OVER MILBERGER...OR 10 MILES EAST OF PFEIFER...MOVING NORTHEAST AT
15 MPH.
HAIL UP TO THE SIZE OF QUARTERS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
RUSSELL...MILBERGER...BUNKER HILL...GALATIA AND RUSSELL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY
FURTHER AND BECOME SEVERE OR A WARNING IS ISSUED BY THE NATIONAL
WEATHER SERVICE.
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3880 9904 3896 9874 3872 9858 3861 9900
3867 9903 3870 9903 3870 9904
TIME...MOT...LOC 0547Z 243DEG 21KT 3873 9897
ESThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 1:35 AM CDT | Special Weather Statement | ICT | Lincoln | 25 min |
| Jul 31, 2:07 AM CDT | Special Weather Statement | ICT | Lincoln | 23 min |
| Jul 31, 2:15 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Saline | 25 min |
Nearby
Special Weather Statements in Kansas, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.